Trusted local news leader for Prescott area communities since 1882
Sat, Dec. 14

TO YOUR GOOD HEALTH: Gabapentin used to treat the lingering nerve pain after shingles

DEAR DR. ROACH: Last year I had shingles. The shingles are gone, but I am still feeling the nerve pain. I have been taking 600 mg of gabapentin for it, but several doctors have told me that I need to get off of this medication. What’s the problem with long-term use of gabapentin? Is there something else I could take? — K.C.

ANSWER: Nerve pain after a shingles infection is called “post-herpetic neuralgia,” and the older a person is when they get shingles, the more likely they are to get it and the longer it tends to last. In adults over 65, half of people had symptoms that lasted over three years.

Given that these symptoms can last a long time, effective and safe treatment is a highly desired goal. Gabapentin (Neurontin) has been extensively studied and found to be at least moderately effective, with about 40 percent of people taking it saying the pain was “much improved” or “very much improved,” compared with about 20 percent of people saying the same about a placebo pill of inactive ingredients.

Like all medications, gabapentin has risks. A recent review by Health Canada showed that this drug has a risk of serious breathing problems (respiratory depression, a reduction in the urge to breathe), especially in people with lung, kidney or neurological conditions and especially in combination with opiate drugs. It also may cause dizziness and drowsiness, especially when first started or when the dose is increased. However, my experience is that if the medication is started at a low dose and is carefully increased, most people do well with it.

Other medications to help the pain of PHN are antidepressants, such as amitriptyline, and topical capsaicin. I do not recommend long-term opiates, as they are only modestly effective and have a higher risk for abuse and addiction.

For a given individual, gabapentin may have lower risks than other choices.

DEAR DR. ROACH: I recently had bloodwork done by my family physician. I always get a copy for myself to look over, because the doctor always says, “Everything is OK.”

Anyway, my vitamin B-12 level is 2,000, and the range is 200-950. To me, that is extremely high. I do not take a B-12 supplement; however, in the vitamins I take, there is 500 mcg of B-12, and I take four of these every day. Is this cause for concern? — S.T.

ANSWER: Vitamin B-12 is a water-soluble vitamin. Excess amounts of it (no matter how much you take) typically are just cleared by the kidney, so high levels of B-12 can occur if the kidneys aren’t working properly. B-12 is stored by the liver, so any liver damage that causes cells to die can increase blood B-12 levels. However, most physicians who check routine blood tests get liver function tests as well, which would be markedly abnormal if that were the case.

Some unusual causes of high B-12 are myeloproliferative disorders, especially those involving a blood cell called the eosinophil, and lymphoproliferative syndromes (both of these are uncommon blood disorders). There are rare abnormalities in vitamin B-12 metabolism in some people as well.

It might be prudent to recheck the lab. Hold off on your vitamins for a day, as your kidneys simply might not have yet cleared all the B-12 you took (which is about 2,000 times the amount most people need), and see if it is still abnormal. If so, I think it would be worthwhile to take a look for these uncommon conditions.

READERS: The booklet on back problems gives an outline of the causes of and treatments for the more-common back maladies. Readers can order a copy by writing:

Enclose a check or money order for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Contact
Event Calendar
Event Calendar link
Submit Event

This Week's Circulars

To view money-saving ads...